CSN Login
Members Online: 7

You are here

R-Chop Fatigue

ashsaj
Posts: 23
Joined: Sep 2017

Hi, my father being diagnosed of NHL stage 4 - age:54 , has completed his second round of R-Chop last tuesday. First week was pretty amazing alhamdullilah. No nausea or anyother issues - mild pain in bones after neulasta shots on day 3,5 and 7. 
Today is his 8th day and he is feeling extremely fatigued, both physically and mentally. 
We are worried to see him that way - he was hoping to go to office to carry out his usual activities till yesterday - as he was feeling better. 
But as day passed he started feeling hell exhausted, and sleepless from last night . 
Can anyone please share their experience of this fatigue? when it starts hitting you the most?  How long does it take? and How can one cope up with this? 
PS: He was already weak and now after chemo he looks just like a skeleton :(

 

Regards

Ayesha 

PBL
Posts: 184
Joined: Jul 2016

Hi Ayesha,

I had 6 R-CHOP last year.

On the first five days of his treatment, your father gets a rather high dose of prednisone (the "P" in "CHOP"). This steroid works with the other chemotherapy drugs in several ways, among which - besides enhancing their tumor-cell-killing effects - alleviating pain and nausea, increasing appetite, and generally stimulating (to the point of causing insomnia).

Usually, on the second day after the last dose of prednisone, and because of the brutal drop in steroid dose (our bodies produce their own, but not quite so high!), the patient will "crash", i.e., feel very tired and sleepy. Then your father should gradually start recovering over the course of the following days.

In my experience, I would feel the best on Day 12 of each cycle, and maintain that state of relative "well-being" until the next dose of chemo.

Your father is only in the course of his second cycle at this point, but you should also be aware of the fact that the effects of treatment are cumulative, and that he will likely find himself feeling even less up to going in to the office as he advances through treatment.

As a conclusion, what you describe seems to me quite "normal" for someone going through R-CHOP, but of course, if any symptoms or side effects seem too much to bear, your father's doctors should be informed.

Hope this helps.

PBL

ashsaj
Posts: 23
Joined: Sep 2017

Thanks Alot PBL - as the days passed - he is feeling a bit better Alhamdulillah. 
Your posts helps alot in figuring out what "normal" means when dealing with this situation. 
Thanks :)
Regards 

Ayesha

dana-mihaela's picture
dana-mihaela
Posts: 39
Joined: Sep 2016

Indeed Prednisone withrawal after 100 mg/day to none gives a state of real fatigue. I had the same my low point was day 7 when I felt horible. Starting day 10 I will go up feeling a little better. I had 5 R-CHOP infusions and there is accumulation in symptoms and fatigue. My # 4 was the worst and # 5 was not that bad knowing maybe that it would be the last one. During the Prednisone days I would take a sleep aid otherwise I could not sleep well at all. I took Lorazepam and it was OK. 

Good luck,

Dana

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3313
Joined: May 2012

ashsaj,

Severe fatigue is a hallmark of combination chemos.  The weakness is more a product of the drugs than the disease itself.  As mentioned, this becomes more severe with more doses in most people.

I never had R-CHOP, receiving R-ABVD instead. They are similiar, except that CHOP has Prednisone but ABVD does not, and ABVD has Bleomycine, and CHOP does not.  This means that R-ABVD has NO STEROID.  This of course means that there is no "post-Prednisone crash" (a good thing), but that is because there is never any Prednisone energy boost, either.   Ergo, all reaction to R-ABVD is down: severe fatigue all the time, not some of the time.  My experiences was that the first week after infusion was a little worse than the second, but after about 3 infusions (1.5 months) I basically slept all the time, at least 15 hours per day, every day.  Some days more than that.  If someone had suggested that I work I would have laughed, if I had had the energy.

Some on R-ABVD have a bit easier time of it than I did, especially if they received fewer doses.  And other chemos (R-EPOCH, R-ICE) usually require inpatient stays.   My point is: extreme weakness is the norm.  Probably, it will intensify.  All pateints have differing experiences, and I hope his is as mild as possible.  I was 53 at diagnosis, and your description of him somehow reminded me a little of myself.

Focus on the fact that most patients on these drugs usually are cured and live well thereafter.  It is critical that he drink a lot of water, even if he won't eat.   In some cases, liquid nutrition like Ensure becomes necessary.

max

ashsaj
Posts: 23
Joined: Sep 2017

Hi Max, 
Your explaination of fatigue sounds exactly like him. 
He is doing a bit better now a days Alhamdulillah. A small bit of exercise or movement helped him. Although he is afraid to move too much as he might fell . He is eating more than his usual habits, there is no nausea or other issues going on - so he can eat easily - diarrhea is causing some issues on and off - but he is reluctant to report to the doctor - incase diarhea medication causes constipation - which he really hates. 
Thanks for explaination Max - helps alot

Hope you are doing well.

Regards 
Ayesha

Schembrak's picture
Schembrak
Posts: 8
Joined: Jan 2017

PBL said about how it was for me. It got increasingly harder with each round; however, I would start to feel somewhat like myself again around day 12-13. I would feel the best on day 21, just in time for another treatment. He'll have his good days and bad days, but both of you stay positive. Being positive helped get me through it, and will help me get through these next treatments.

Prayers for you both! These times I think are harder on our loved ones then it is on us.

ashsaj
Posts: 23
Joined: Sep 2017

Hi Schembrak, Hope you are doing well.

Thanks alot for your kind words - its really hard for the loved ones - its hard to see him that way. but we are staying positive - we have faith He will get better soon Insha Allah.

Prayers for you too.

Best regards 

Ayesha Sajjad

Evarista
Posts: 266
Joined: May 2017

Hi Ashaj.  Glad your dad is doing better.  One thing that I found that I needed to do was "adjust my expectations."  When I thought things were going terribly, others were telling me how great I was doing!  They were right & I was wrong.  

The fatigue is probably going to be there throughout his chemo and longer.  It may get worse before it gets better. I am 4.5 months out from my R-EPOCH (= R-CHOP plus one more drug) and still nowhere near where I was before this all started.  While my course was worsened by bone-marrow failure in the beginning, I now realize that I am not unusual.  My physician advises patience and focusing on steady, incremental progress. Have you approached his doctor about ordering home physical therapy for him? This was a lifesaver for me and should be covered by Medicare/insurance if he qualifies. That and a walker, because having a walker meant that I was more inclined to get up and walk, can make a big difference.  Do not be disheartened.

ashsaj
Posts: 23
Joined: Sep 2017

Hi Evarista , thanks alot for your kind response. 
May i ask about the bone marrow - is your bone marrow also effected? 
In his PET scan - it shows skeletal involvement - Doctors havent told us the details about treating it - Doc just started R-CHOP immediately and said it will all get better Inshaa Allah. 
Can you please tell me if your bone marrow is involved, how did they treat you for it? 
There is no issues in his movements Alhamdulillah. He can move and do little tasks on his own very easily - and he is not having any pain except after neulasta shots in his skeleton. 
Regards,

Ayesha Sajjad 

Evarista
Posts: 266
Joined: May 2017

My case may have been a bit unusual because I ignored my symptoms for much longer than I should have...I had been sick with something else and just put down my progressive weakness to that.  It was only when I went in for repeat blood work that I found that something else was going on.  (Note that I went from normal blood work to disastrous blood work in 5 weeks). My bone marrow was failing by then and I had something called "secondary HLH" (hemophagocytic lymphohistiocytosis) which is basically one kind of immune cell destroying others.  That all corrected with my chemo. This is not-not-not something that you should be concerned about; if it didn't turn up on his original bone marrow biopsy, it is not likely to now.  I only mentioned it because it put me way down at the bottom of the clinical barrel from the very beginning.  Nonetheless, I was able to recover and am apparently recovering well for a 68 yo.  So, hang in there.  Keep pushing him on being active in any way that you can, including while he is in-hospital.  At home, I found that an activity that forced me off the couch was extremely helpful. Jigsaw puzzles on a table about 6 feet away worked for me, but really anything that can engage him will help. 

Subscribe to Comments for "R-Chop Fatigue "